Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 3, 2001, 1:52 PM MDT for Campbell County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 1:52 PM MDT (19:52 UTC)
- Expired
- Jun 3, 2001, 2:50 PM MDT
- In force
- 58 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 237 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:25 PM MDT | Hail 0.88 | Wright, WY | |
| Jun 3, 2:30 PM MDT | Thunderstorm Wind 73 M | Echeta, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 12:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 031953 SVRRAP WYC005-032050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 152 PM MDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CAMPBELL COUNTY IN NORTHEAST WYOMING * UNTIL 250 PM MDT * AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF ECHETA TO 14 MILES SOUTHWEST OF PINE TREE JUNCTION...OR ALONG A LINE EXTENDING FROM 24 MILES WEST OF GILLETTE TO 59 MILES SOUTHWEST OF GILLETTE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED PUMPKIN BUTTES AROUND 200 PM MDT ECHETA AND PINE TREE JUNCTION AROUND 205 PM MDT WRIGHT AROUND 225 PM MDT RENO JUNCTION AROUND 230 PM MDT GILLETTE AROUND 235 PM MDT LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THESE STORMS. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4435 10607 4338 10607 4350 10539 4478 10537 WCJIN-WYNE BUNKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:48 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 3, 10:48 AM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1048 AM MDT SUN JUN 3 2001 SCT SHOWERS AND STORMS OVER PARTS OF NE WY...BLACK HILLS AND SW SD AT THIS TIME. SLOWNESS OF THIS SYSTEM HAS KEPT WIDESPREAD PCPN FROM GETTING GOING...BUT THAT IS EXPECTED TO CHANGE BY EVENING. SOME CLEARING EDGING INTO NE WY BRINGS CONCERN FOR SVR WX THIS AFT ACROSS THAT AREA...AS WELL AS EXTREME SW SD. RUC AND MESO-ETA SHOW STRONG FORCING ACROSS MUCH OF WY...WITH SHEAR AND CAPE FORECASTED TO BE MORE THAN FAVORABLE FOR POSSIBLE SEVERE CONVECTION BY MID AFT. WILL ADD WORDING OF POSSIBLE SEVERE IN NE WY AND SW SD ZONES...OTHERWISE JUST MINOR ADJUSTMENTS FOR TEMPS AND WINDS. .UNR...NONE. ST
In the hours before
Special weather statement, Jun 3, 10:45 AM MDT, 3 hours 7 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-031930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT SUN JUN 3 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER CAMPBELL AND WESTON COUNTIES IN NORTHEASTERN WYOMING. .DISCUSSION... STRONG LOW PRESSURE OVER CENTRAL WYOMING WILL BRING MOIST AND UNSTABLE AIR INTO THE BLACK HILLS REGION TODAY. THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT SOUTHWEST OF A LINE FROM BELLE FOURCHE TO PINE RIDGE. THE STRONGEST STORMS ARE EXPECTED ACROSS NORTHEASTERN WYOMING...WHERE ISOLATED TORNADOES MAY OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 900 PM MDT. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE BUNKERS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:48 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.